Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 170, NWS Wichita, KS

June 30, 20185 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2018, 6:43 PM CDT for 5 counties in Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 6:43 PM CDT (23:43 UTC)
Expired
Jun 30, 2018, 7:45 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 86 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:49 PM CDTTSTM WND GST 604 Ne Udall, KSLOCATED 3 MILES SOUTH OF THE BUTLER/COWLEY CO. LINE ON US HIGHWAY 77.
Jun 30, 6:52 PM CDTTSTM WND GST 601 S Rock, KS
Jun 30, 6:54 PM CDTTSTM WND GST 608 Ne Winfield, KSESTIMATED AT WINFIELD CITY LAKE.
Jun 30, 7:03 PM CDTTSTM WND GST 601 W Burden, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS53 KICT 302343
SVRICT
KSC015-019-035-049-073-010045-
/O.NEW.KICT.SV.W.0170.180630T2343Z-180701T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
643 PM CDT SAT JUN 30 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Elk County in southeastern Kansas...
  Northeastern Cowley County in south central Kansas...
  Southeastern Butler County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...
  Southern Greenwood County in southeastern Kansas...

* Until 745 PM CDT.

* At 643 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Udall to near Burden to 6 miles
  northeast of Grainola, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eureka, Udall, Howard, Cedar Vale, Burden, Moline, Longton, Dexter,
  Severy, Grenola, Atlanta, Fall River, Latham, Elk Falls, Rock,
  Cambridge, Climax, Fall River State Park, Beaumont and Winfield
  City Lake.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3722 9683 3738 9714 3784 9653 3784 9596
      3740 9596 3700 9639 3700 9664
TIME...MOT...LOC 2343Z 234DEG 58KT 3739 9699 3727 9676 3702 9660 

HAIL...0.75IN
WIND...60MPH
 
$$

ES
2 follow-up statements
499 
WWUS53 KICT 010003
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
703 PM CDT SAT JUN 30 2018

KSC015-019-035-049-073-010045-
/O.CON.KICT.SV.W.0170.000000T0000Z-180701T0045Z/
Elk KS-Cowley KS-Butler KS-Chautauqua KS-Greenwood KS-
703 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR ELK...NORTHEASTERN COWLEY...SOUTHEASTERN BUTLER...WESTERN
CHAUTAUQUA AND SOUTHERN GREENWOOD COUNTIES...

At 702 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Douglass to 6 miles southeast of
Atlanta to Cedar Vale, moving northeast at 40 mph.

HAZARD...60 mph winds and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eureka, Udall, Howard, Cedar Vale, Burden, Moline, Longton, Dexter,
Severy, Grenola, Atlanta, Fall River, Latham, Elk Falls, Rock,
Cambridge, Climax, Fall River State Park, Beaumont and Winfield City
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

&&

LAT...LON 3722 9683 3738 9714 3784 9653 3784 9596
      3740 9596 3700 9639 3700 9664
TIME...MOT...LOC 0002Z 229DEG 48KT 3750 9689 3738 9666 3713 9650 

HAIL...0.75IN
WIND...60MPH
 
$$

ES
144 
WWUS53 KICT 010043
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
743 PM CDT SAT JUN 30 2018

KSC015-019-035-049-073-010051-
/O.EXP.KICT.SV.W.0170.000000T0000Z-180701T0045Z/
Elk KS-Cowley KS-Butler KS-Chautauqua KS-Greenwood KS-
743 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR ELK...NORTHEASTERN COWLEY...
SOUTHEASTERN BUTLER...WESTERN CHAUTAUQUA AND SOUTHERN GREENWOOD
COUNTIES WILL EXPIRE AT 745 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for 
south central and southeastern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3722 9683 3738 9714 3784 9653 3784 9596
      3740 9596 3700 9639 3700 9664
TIME...MOT...LOC 0041Z 234DEG 58KT 3750 9689 3738 9666 3713 9650 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:20 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 30, 6:20 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
620 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Jun 30 2018

A rather complicated mesoscale pattern for the late afternoon into
the early evening hours. Latest visible satellite and observations
showed remnants of a weak outflow boundary draped across central KS.
Latest obs suggest this boundary has all but mixed out. Next short
term concern is a weak impulse currently over north central TX, with
convection developing just north of the Red River valley. For the
early evening, short range hi-rez models suggest that washing out of
the outflow boundary will continue, with a bigger concern being the
convection in srn OK. Short range models actually lift the OK storms
rapidly to the NE and become more widespread as they move into south
central KS after 22-23z. As this weak impulse moves NE it will
run into a weakly capped environment, so think the Hi-Rez models
have the right idea. So will beef up pops across south central KS,
with this in mind. A very unstable airmass will be in place as
storms develop, but bulk shear is marginal. Given a slight
inverted-V sounding profile, think a strong to isolated severe
chance of quarter hail and a wet microburst exists with this round
of convection.

After this initial round of convection, (early this evening) A
shortwave currently over Wy will makes its way into the northern
plains by late this evening, which will help push a cold front into
north central KS and possibly central KS by late this evening. As
the evening progresses the low level jet and moisture transport will
increase convergence along the front for showers and thunderstorms
to develop and become more numerous towards midnight across central
KS. Think this convection in central KS will evolve into a forward
propagating convective system (MCS) for late tonight. Initially bulk
shear isnt that impressive (around 20-30 kts) but an unstable
airmass will be located to the E-SE of the front, as bulk shear
actually increases to around 35 kts late tonight.  So thinking
strong storms initially, with possibly an increasing damaging wind
threat for portions of central KS by late tonight as shear increases
and MCS propagates S-SE. Could also see some pockets of heavy
rainfall given precipitable water values of 180-200 percent of
normal. The MCS development is a little slower than previously
thought, but certainly suggests some areas of south central KS could
get two rounds of storms this evening/overnight.

Not sure how far south the front and MCS, will make for early Sun
morning, as the MCS moves into srn KS. Models suggest that the cold
front associated with the MCS will make slow progress into areas
east of the KS Turnpike for Sun morning, so showers/storms may
linger in SE KS into Sun morning.

Some uncertainty on how Sun afternoon will play out, but the GFS is
coming around the ECMWF solution of pushing the front into nrn OK.
This will limit convective chances on Sun to mainly extreme SE KS,
where better moisture will be located ahead of the front. Return
flow across the srn plains may lead to an elevated convective chance
trying to push back north out of nrn OK overnight Sun into possibly
srn KS, so will leave a small pop for this chance along the KS/OK
border.

Ketcham

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Jun 30 2018

Stagnant mid-upper pattern is expected for the start of next week,
as an upper ridge dominates much the Central Plains. The general
trend is dry with gradually increasing above normal temperatures.
The GFS breaks out mainly diurnal storms in southeast KS by the end
of the week, where the higher precipitable water values will be
located, but confidence in this occurring is slim. Will keep some
spurious pops for collaboration sake, but storm chances will be very
hit or miss.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat Jun 30 2018

VFR conditions currently rule the region but this will change
rather quick as strong to severe thunderstorms are starting to
encroach on the region. These storms will bring most terminals
down to IFR conditions at time this evening. HUT and ICT will be
the first to experience these conditions. RSL and GBD will likely
get these conditions later this evening with HUT and ICT getting a
second round toward midnight. CNU appears to be the only terminal
that may escape this thunderstorm activity this evening but may
get some during early morning.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  89  71  93 /  80  20  10  10
Hutchinson      70  89  68  93 /  80  10  10  10
Newton          70  88  69  92 /  80  10  10  10
ElDorado        70  87  69  91 /  70  20  10  10
Winfield-KWLD   72  89  71  92 /  70  20  10  10
Russell         66  88  66  95 /  50  10   0  10
Great Bend      67  88  66  93 /  50  10   0  10
Salina          70  89  68  96 /  70  10   0  10
McPherson       70  89  67  93 /  80  10   0  10
Coffeyville     75  90  71  92 /  30  30  20  10
Chanute         74  89  70  92 /  50  30  20  10
Iola            73  88  70  91 /  50  30  20  10
Parsons-KPPF    75  89  71  92 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ELM
Hazardous weather outlook, Jun 30, 4:08 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
408 PM CDT Sat Jun 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
408 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices around 100 to 105 are forecast until early this
evening. Check the latest Heat Advisory for details.

A cluster of thunderstorms will move northeast out of Oklahoma into
south central Kansas late this afternoon into early this evening. As
the storms move north there will be chance for severe storms, with
quarter size hail and damaging winds to 65 mph. Pockets of heavy
rainfall are possible in urban areas.

Thunderstorms are also likely to move south late this evening and
overnight as a complex of storms develops over northern Kansas.
Strong storms, with small hail and winds around 50 mph are likely.
Very heavy rain is also likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance storms could linger into Sunday, roughly
east of Kansas Turnpike. These storms are not expected to be
severe.

Heat indices are currently forecast to be around 100 each afternoon
from Monday through Thursday over various parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Ketcham

In the hours before

Local storm report, Jun 30, 5:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     HARPER                  37.29N 98.03W
06/30/2018  E65.00 MPH       Harper             KS   TRAINED SPOTTER

            ESTIMATED WINDS OF 50-65MPH

&&

BDK
Local storm report, Jun 30, 6:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     ANTHONY                 37.15N 98.03W
06/30/2018                   Harper             KS   TRAINED SPOTTER

            POWER POLES DOWN AT FRANKLIN STREET AND HAYES STEET IN
            TOWN. ROAD BLOCKED.

&&

BDK
Special weather statement, Jun 30, 6:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
616 PM CDT SAT JUN 30 2018

KSZ052-053-068-069-302345-
Butler KS-Harvey KS-Marion KS-Chase KS-
616 PM CDT SAT JUN 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  East central Harvey County in south central Kansas...
  Southeastern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 645 PM CDT.

* At 613 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Elbing, or near Whitewater...
  moving northeast at 30 mph.

Hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Peabody, Florence, Elbing, Burns and Wonsevu.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kansas.

LAT...LON 3794 9706 3802 9723 3835 9707 3819 9671
TIME...MOT...LOC 2316Z 207DEG 27KT 3804 9710

VAUGHAN
Local storm report, Jun 30, 6:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 WSW HARPER            37.28N 98.04W
06/30/2018  M60.00 MPH       HARPER             KS   AMATEUR RADIO

&&

BDK
Local storm report, Jun 30, 6:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     STROTHER FIELD AIRPORT  37.16N 97.03W
06/30/2018  M59.00 MPH       Cowley             KS   ASOS

&&

BDK
Local storm report, Jun 30, 6:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 WSW HARPER            37.28N 98.04W
06/30/2018  M60.00 MPH       HARPER             KS   STORM CHASER

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:24 PM CDTSpecial Weather StatementICTHarper21 min
Jun 30, 5:42 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner63 min
Jun 30, 6:16 PM CDTSpecial Weather StatementICTMarion29 min
Jun 30, 6:17 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Kingman, Reno, Sedgwick and 1 more58 min
Jun 30, 6:25 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.